Hail, Douglas
- When
- June 17, 1:26 PM MST
- Where
- Douglas County, Greenland
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.150, -104.833
4 lightning, 2 hail, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 17, 2:05 AM MST, 11 hours 21 minutes earlier.
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 305 AM MDT TUE JUN 17 2003 SHORT TERM DISCUSSION: CURRENT RADAR SHOWS MORE CONVECTION DEVELOPING ALONG AND JUST BEHIND FRONTAL SURGE MAKING ITS WAY SOUTHWARD THROUGH THE AREA. THIS ACTIVITY SHOULD BE DECREASING EARLY THIS MORNING WITH SOME STABILIZATION BEHIND FRONT...SIMILAR TO WHATS OCCURRING IN SOUTHEAST WYOMING RIGHT NOW. HOWEVER...WITH JUST A BIT OF DAYTIME HEATING AIRMASS SHOULD DESTABILIZE ENOUGH TO SPARK ANOTHER ROUND OF STORMS BY THE NOON HOUR. WE HAVE HIGH DEWPOINTS IN THE LOWER TO MID 50S TO HELP BREAK THE CAP...NOT TO MENTION WEAK BUT DEEP UPSLOPE FLOW PAST 10 THOUSAND FEET. WITH THIS FLOW PATTERN IN PLACE...SHOULD SEE NUMEROUS SHOWERS/STORMS DEVELOP ALONG THE FRONT RANGE AND THEN SPREAD SLOWLY SOUTHEASTWARD IN LIGHT STEERING WINDS FROM THE NORTHWEST. WILL THEREFORE BUMP POPS UP TO LIKELY ALONG THE FRONT RANGE FOR THIS AFTERNOON...AND KEEP LIKELYS THROUGH THIS EVENING. SOME HEAVY RAINFALL POSSIBLE AS WELL WITH PRECIPITABLE WATER VALUES AROUND 0.9 INCH AND EXPECTED SLOW MOVEMENT OF STORMS. SOMEWHAT LOWER POPS SEEM TO BE IN ORDER FOR THE NORTHEAST PLAINS AND AREAS WEST OF THE DIVIDE IN ABSCENSE OF ANY FORCING MECHANISM...BUT STILL CANT RULE OUT LOCALLY HEAVY RAIN. THINGS SHOULD SLOWLY TAPER OFF TONIGHT FROM NORTH TO SOUTH ACROSS THE AREA AS AIRMASS STABILIZES AND FRONT PUSHES FARTHER SOUTH INTO NEW MEXICO. BARJENBRUCH LONG TERM DISCUSSION: MODELS SHOW THE UPPER RIDGE AXIS ACROSS UTAH ON WEDNESDAY...WITH 25 TO 35 KNOT WEST-SOUTHWESTERLY JET LEVEL FLOW OVER THE FORECAST AREA. THE UPPER RIDGE AXIS IS PROGGED TO STAY TO THE WEST OF THE FORECAST AREA WEDNESDAY NIGHT...THEN PUSH INTO THE WESTERN COUNTY WARNING AREA ON THURSDAY. THE JET LEVEL FLOW IS WESTERLY AT ABOUT 30 KNOTS. THE VARIOUS SYNOPTIC SCALE FORCING PRODUCTS SHOW LITTLE IN THE WAY OF DEFINITIVE FORCING OF ANY TYPE THROUGH THURSDAY. THE LOWER LEVELS...WIND FIELDS SHOW UPSLOPE FLOW ON WEDNESDAY...MORE SOUTHEASTERLY BY DAYS END. THIS IS PROGGED TO CONTINUE OVERNIGHT INTO THURSDAY. A DENVER CYCLONE IS A GOOD BET THURSDAY IF THIS BOUNDARY LEVEL FLOW COMES TO FRUITION. CROSS SECTIONS SHOW GOOD POTENTIAL INSTABILITY AND FAIRLY GOOD MOISTURE ON WEDNESDAY...BUT THERE IS A PRETTY STRONG MID LEVEL CAP. ON THURSDAY...THE POTENTIAL INSTABILITY IS STRONG AGAIN...AND THE CAP IS LESS PRONOUNCED. MOISTURE THROUGH THE ATMOSPHERE IS ABOUT THE SAME BOTH DAYS. A THETA-E AXIS IS PROGGED OVER THE FORECAST AREA FOR THE ALL THREE PERIODS...WEDNESDAY THROUGH THURSDAY. THE CAPE IS BETTER THURSDAY AFTERNOON THAN WEDNESDAY. THE QPF GRIDS ARE FAIRLY BENIGN THROUGH THE LAST THREE PERIODS. I WILL GO SLIGHTLY HIGHER POPS ON THURSDAY AFTERNOON THAN WEDNESDAY. FOR TEMPERATURES...GRIDS SHOW WEDNESDAYS HIGHS SIMILAR TO TUESDAYS...WHICH WILL BE BELOW NORMAL. THURSDAY HAS A 2 TO 4 C WARM-UP FOR HIGHS. IN THE EXTENDED PERIOD...GRIDS KEEP SHOWING PRETTY DECENT UPPER TROUGHINESS MOVING INTO THE FORECAST AREA FOR THE WEEKEND. FRIDAY WILL BE THE WARMEST DAY OF THE EXTENDED PERIOD. RJK .DEN...NONE.
COZ030>051-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1155 AM MDT TUE JUN 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL INCREASE OVER THE RIDGES AND EAST SLOPES OF THE MOUNTAINS DURING THE EARLY AFTERNOON...THEN SPREAD ONTO THE PLAINS DURING THE LATE AFTERNOON AND EVENING HOURS. STORMS WILL BE SLOW MOVING...WITH THE BIGGEST THREAT FROM STORMS BEING LOCALLY HEAVY RAINFALL. WHILE MOST STORMS ARE NOT EXPECTED TO PERSIST LONG ENOUGH TO CAUSE SERIOUS FLOODING...A FEW OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING UP TO 2 INCHES OF RAIN IN JUST 45 MINUTES. THIS COULD RESULT IN FLOODING PROBLEMS...ESPECIALLY IF IT OCCURS OVER URBAN AREAS OR THE BURNED AREAS IN THE FOOTHILLS. THERE IS ALSO THE POTENTIAL FOR BRIEF PRODUCTION OF LARGE HAIL...BUT THE LACK OF WIND SHEAR WILL KEEP THESE EVENTS ISOLATED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE OVER THE ENTIRE FORECAST AREA THROUGH THE PERIOD. AN UPPER LEVEL RIDGE WILL CONTINUE OVER COLORADO THROUGH FRIDAY BEFORE AN UPPER TROUGH PUSHES INTO THE FORECAST AREA SATURDAY AND SUNDAY. MOISTURE LEVELS WILL REMAIN HIGH ENOUGH THROUGH THE PERIOD TO ALLOW SHOWERS TO DEVELOP OVER THE MOUNTAINS AND FOOTHILLS DURING EARLY AFTERNOONS AND THEN MOVE ACROSS THE NORTHEAST PLAINS THROUGH THE EVENINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. GIMMESTAD/DANKERS
The Denver radar (KFTG), 75 km away, was scanning. The volume nearest the first event began at 20:25 UTC.
4 lightning, 2 hail. Local standard time, as filed.
Lightning struck a home causing a small attic fire.
Lightning struck a feeder line, knocking out electricity to approximately 3000 residents.
A lightning strike caused extensive damage to a residence in Lafayette as it sparked a fire in the attic.
Another lightning strike caused minor roof and attic damage to a residence in Louisville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367854, 5367857, 5367855, 5367856, 5367858, 5367859.